Idaho, 2015

Damaging Winds in Idaho, August 29, 2015

August 29, 2015 · NWS PIH · 5 events in 4 counties and zones

Many locations recorded over 60 mph wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Many locations recorded over 60 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 29, 1:13 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 29, 1:13 PM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
213 PM MDT SAT AUG 29 2015

.DISCUSSION...KEPT A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST THIS EVENING ALONG THE FRONTAL BAND EXTENDING FROM MONTANA
SOUTH TOWARDS BURLEY AREA. EXPECTING THIS BAND TO MOVE EAST THROUGH
THE SOUTH CENTRAL AND CARIBOU HIGHLANDS THIS EVENING. COULD SEE SOME
GUSTS TO AROUND 50 MPH FROM ISOLATED THUNDERSTORMS BEFORE THE
EVENING IS OVER. A FEW SHOWERS MAY LINGER THROUGH SUNDAY MORNING IN
THE UPPER SNAKE HIGHLANDS AND ARCO DESERT WITH THE LOW PRESSURE
TROUGH MOVING INLAND. SUNDAY IS LOOKING DRIER AND EXPECT ANY SHOWERS
TO BE MOVING EAST QUICKLY...BY AFTERNOON MAY BE JUST AN ISOLATED
STRAGGLER NEAR THE WYOMING BORDER. TEMPERATURES COOL A GOOD 10
DEGREES SUNDAY AND REMAIN COOL ON MONDAY. SOUTH-SOUTHWEST FLOW
BRINGS TEMPERATURES BACK INTO THE LOWER TO MIDDLE 80S TUESDAY AND
WEDNESDAY AHEAD OF THE NEXT TROUGH MOVING INTO IDAHO WITH A CHANCE
OF SHOWERS THURSDAY AND FRIDAY. BY THEN TEMPERATURES FALL BACK INTO
THE MIDDLE 70S TO NEAR 80. RS
&&

.AVIATION...DEEP SOUTHWEST FLOW USHERING IN SOME MID AND UPPER LEVEL
MOISTURE ACROSS THE AREA. A COLD FRONT WILL PUSH THROUGH THE AREA
LATER THIS AFTERNOON SO EXPECTING SOME WIND GUSTS AROUND 25 TO 30
KTS ACROSS THE SNAKE PLAIN. WINDS THE FRONT WILL ALSO TRIGGER SOME
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA. WHILE CONDITIONS
ARE EXPECTED TO REMAIN VFR...SOME BRIEF LOWERED VIS IS POSSIBLE WITH
HEAVIER SHOWERS. MODELS SUGGESTING SHOWERS SHOULD TAPER OFF BY THE
EARLY MORNING HOURS.  HINSBERGER

&&

.FIRE WEATHER...SOUTHWESTERLY FLOW IS STRONG AHEAD OF A DEEP EAST
PACIFIC TROUGH. THE FLOW IS BRINGING PLENTY OF MID AND UPPER LEVEL
MOISTURE. A COLD FRONT WILL MAKE ITS WAY INTO EAST IDAHO THIS
AFTERNOON RESULTING IN GUSTY WINDS AND A FEW SHOWERS/ISOLATED
THUNDERSTORMS. SURFACE HUMIDITY WILL DROP AS LOW AS 15 TO 20 PERCENT
TODAY. WITH THE COMBINATION OF WINDS AND LOW HUMIDITY...A RED FLAG
WARNING REMAINS IN EFFECT UNTIL 10PM TONIGHT. BREEZY AND DRY AGAIN
TOMORROW WITH A POST-FRONTAL AIRMASS IN PLACE AND PRECIP SHIFTING TO
THE EAST. A STRONG GRADIENT REMAINS OVER THE CENTRAL MOUNTAINS WITH
WIND GUSTS AROUND 25 KTS TOMORROW AFTERNOON...BUT MIN HUMIDITY
REMAINING NEAR 20 PERCENT IMPACTING DECISION NOT TO ISSUE FIRE
HEADLINES FOR TOMORROW. NEXT SYSTEM DROPS INTO SOUTHEAST IDAHO
THURSDAY AND FRIDAY.  HINSBERGER

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR IDZ410-413-422-
427-475-476.

&&

In the hours before

Special weather statement, Aug 29, 3:21 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
421 PM MDT SAT AUG 29 2015

IDZ019-020-032-292315-
UPPER SNAKE RIVER PLAIN ID-LOST RIVER/PASHIMEROI ID-
UPPER SNAKE HIGHLANDS ID-
421 PM MDT SAT AUG 29 2015

...WINDS IN EXCESS OF 40 MPH FOR WESTERN JEFFERSON...NORTHWESTERN
BINGHAM...SOUTHWESTERN CLARK...EAST CENTRAL BUTTE AND NORTHWESTERN
BONNEVILLE COUNTIES UNTIL 515 PM MDT...

AT 420 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SOUTHEAST INL. THIS STORM WAS MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DUBOIS...TERRETON...MUD LAKE...NORTHWEST INL...SOUTHEAST INL...
MONTEVIEW...KETTLE BUTTE AND SMALL.

LAT...LON 4426 11215 4355 11239 4355 11290 4422 11289
TIME...MOT...LOC 2220Z 180DEG 0KT 4355 11276

GK
Special weather statement, Aug 29, 3:26 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
426 PM MDT SAT AUG 29 2015

IDZ017-022-292300-
SOUTH CENTRAL HIGHLANDS ID-EASTERN MAGIC VALLEY ID-
426 PM MDT SAT AUG 29 2015

...WIND GUSTS UP TO 50 MPH FOR NORTH CENTRAL CASSIA AND SOUTH CENTRAL
MINIDOKA COUNTIES UNTIL 500 PM MDT...

AT 426 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BURLEY...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLEY...HEYBURN AND PAUL.

LAT...LON 4236 11394 4240 11400 4265 11381 4253 11368
TIME...MOT...LOC 2226Z 211DEG 30KT 4248 11388

TW
Special weather statement, Aug 29, 3:45 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
445 PM MDT SAT AUG 29 2015

IDZ021-292315-
LOWER SNAKE RIVER PLAIN ID-
445 PM MDT SAT AUG 29 2015

...WIND GUSTS UP TO 50 MPH FOR SOUTHWESTERN BINGHAM...NORTHWESTERN
POWER AND NORTHWESTERN BANNOCK COUNTIES UNTIL 515 PM MDT...

AT 444 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ABERDEEN...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AMERICAN FALLS RESERVOIR...ABERDEEN...SPRINGFIELD...PINGREE AND
STERLING.

LAT...LON 4311 11251 4278 11301 4288 11317 4327 11275
TIME...MOT...LOC 2244Z 219DEG 45KT 4299 11289

TW
Special weather statement, Aug 29, 4:24 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
524 PM MDT SAT AUG 29 2015

IDZ017-021-300000-
LOWER SNAKE RIVER PLAIN ID-EASTERN MAGIC VALLEY ID-
524 PM MDT SAT AUG 29 2015

...WIND GUSTS UP TO 50 MPH FOR SOUTHWESTERN BINGHAM...NORTHWESTERN
POWER...SOUTHEASTERN BLAINE AND EAST CENTRAL MINIDOKA COUNTIES UNTIL
600 PM MDT...

AT 523 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHEAST OF MINIDOKA...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEAR TRAP AIRPORT AND PILAR BUTTE.

LAT...LON 4298 11295 4273 11340 4280 11351 4316 11319
TIME...MOT...LOC 2323Z 214DEG 38KT 4290 11330

TW
Special weather statement, Aug 29, 4:45 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
545 PM MDT SAT AUG 29 2015

IDZ017-020-021-300030-
LOWER SNAKE RIVER PLAIN ID-UPPER SNAKE RIVER PLAIN ID-
EASTERN MAGIC VALLEY ID-
545 PM MDT SAT AUG 29 2015

...WINDS IN EXCESS OF 40 MPH FOR NORTHWESTERN BINGHAM...NORTHWESTERN
POWER...SOUTHEASTERN BLAINE AND SOUTHEASTERN BUTTE COUNTIES UNTIL 630
PM MDT...

AT 544 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES WEST NORTHWEST OF ABERDEEN...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATOMIC CITY.

LAT...LON 4292 11305 4303 11336 4354 11280 4332 11266
TIME...MOT...LOC 2344Z 214DEG 40KT 4307 11309

GK
Special weather statement, Aug 29, 4:48 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
548 PM MDT SAT AUG 29 2015

IDZ020-021-300030-
LOWER SNAKE RIVER PLAIN ID-UPPER SNAKE RIVER PLAIN ID-
548 PM MDT SAT AUG 29 2015

...WIND GUSTS UP TO 50 MPH FOR JEFFERSON...SOUTHWESTERN MADISON...
NORTHWESTERN BINGHAM...EAST CENTRAL BUTTE AND NORTHWESTERN BONNEVILLE
COUNTIES UNTIL 630 PM MDT...

AT 545 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TABER. THIS STORM HAS JUST COLLASPED AND SENT OUT A LINE OF
STRONG WIND WITH GUSTS UP TO 50 MPH MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
IDAHO FALLS...RIGBY...LORENZO...TERRETON...UCON...MENAN...ROBERTS...
LEWISVILLE...MUD LAKE...HAMER...SOUTHEAST INL...MONTEVIEW...ARCHER...
ROSE...CENTRAL INL...KETTLE BUTTE...SAGE JUNCTION...OSGOOD...THORNTON
AND EAST BUTTE.

LAT...LON 4323 11233 4354 11296 4405 11258 4376 11167
TIME...MOT...LOC 2345Z 180DEG 0KT 4332 11251

TW

The radar

The Pocatello radar (KSFX), 38 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bingham

When
August 29, 5:20 PM MST to 5:30 PM MST
Where
Bingham County, Atomic City
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.430, -112.820

Atomic City INL site recorded 62 mph wind gust.

Thunderstorm Wind, Bingham

When
August 29, 5:35 PM MST to 5:45 PM MST
Where
Bingham County, 14 mi NNE of Taber
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.507, -112.523

A 65 mph wind gust was recorded at the Materials Fuels Complex ARL site at INL.

Thunderstorm Wind, Bonneville

When
August 29, 5:45 PM MST to 5:55 PM MST
Where
Bonneville County, 11 mi W of Osgood
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.570, -112.320

A 67 mph wind gust was recorded at the Kettle Butte ARL site at INL.

Thunderstorm Wind, Cassia

When
August 29, 6:00 PM MST to 6:20 PM MST
Where
Cassia County, 12 mi N of Idahome
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.594, -113.380

A 65 mph wind gust was recorded at the Raft River ITD site.

Thunderstorm Wind, Jefferson

When
August 29, 6:20 PM MST to 6:40 PM MST
Where
Jefferson County, 14 mi SSW of Terreton
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.643, -112.537

A 63 mph wind gust was recorded at the Rover ARL ITD site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600310, 600327, 600328, 600330, 600329.